Missouri, 2009

Hail and Damaging Wind in Missouri, July 16, 2009

July 16, 2009 · NWS LSX · 4 events in 3 counties and zones

A cold front approached the region, triggering showers and thunderstorms. Numerous reports of severe weather were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front approached the region, triggering showers and thunderstorms. Numerous reports of severe weather were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 3:23 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 16, 3:23 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT THU JUL 16 2009

.DISCUSSION...
/420 PM CDT THU JUL 16 2009/
THURSDAY AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS SW MO. ALTHOUGH THE BEST INSTABILITY IS LOCATED
FARTHER TO THE SW...SOME OF THESE THUNDERSTORMS WILL AFFECT THE SW
PORTION OF THE CWA LATE THIS AFTN. THERE IS A CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS LATER TONIGHT AS A COLD FRONT
MOVES SE THROUGH THE REGION.

FRIDAY THROUGH WEDNESDAY...ECMWF AND GFS BOTH DEPICT A SIMILAR LARGE
SCALE PATTERN DEVELOPING WITH A TROF DEEPENING OVER
THE ERN CONUS AND A RIDGE BUILDING OVER THE WRN CONUS...PLACING THE
BISTATE REGION UNDER NW FLOW ALOFT. THIS WILL LEAD TO COOLER THAN
NORMAL TEMPERATURES FOR THE NEXT FEW DAYS UNTIL THE RIDGE EXPANDS
EAST. MODEL GUIDANCE CONTINUES TO ADVERTISE H85 TEMPERATURES OF 8 TO
12 DEG C FOR THIS PERIOD...QUITE COOLER THAN THE AVERAGE JULY VALUE
OF 18 TO 20 DEG C IN THIS PART OF THE COUNTRY. THE NAM IN PARTICULAR
SHOWS VERY COOL TEMPERATURES /4 DEG C OVER CENTRAL IL ON SATURDAY
MORNING/ HOWEVER NOT YET CONVINCED THAT THESE VALUES ARE REALISTIC.
OVERALL TREND IS FOR COOLER TEMPERATURES FRIDAY THROUGH SUNDAY WITH
A WARMING TREND THEREAFTER. THE TEMPERATURE FORECAST FOR THIS PERIOD
IS TRICKY WITH SEVERAL MODELS ADVERTISING DAYTIME HIGHS THAT ARE
NEAR OR BELOW RECORD LOW MAX TEMPERATURES ON SATURDAY. WITH NO
PRECIP AND PLENTY OF JULY SUN...THE WARMER SIDE OF GUIDANCE SEEMS
MORE REASONABLE ATTM. GRIDS HAVE THESE TRENDS WELL IN HAND AND ONLY
MINOR CHANGES WERE MADE. DOWNWARD ADJUSTMENTS WOULD BE NEEDED IF
SUBSTANTIAL CLOUD COVER DEVELOPS FARTHER W OR IF THE RIDGE IS SLOW
TO EXPAND EWD. THE ECMWF BRINGS A SHORTWAVE TROF THROUGH ON TUESDAY
NIGHT AND WEDNESDAY WHICH COULD PROVIDE FORCING FOR SHOWERS AND
THUNDERSTORMS. OPTED TO LET CURRENT SCHC POPS RIDE SINCE THIS EVENT
IS STILL 5 DAYS OUT AND PRONE TO THE USUAL MODEL DISAGREEMENTS
ASSOCIATED WITH SHORTWAVE TROFS EMBEDDED IN NW FLOW.

KANOFSKY

&&

.AVIATION...
/1223 PM CDT THU JUL 16 2009/

FOR THE 18Z TAFS...
FRONT CURRENTLY EXTENDING FROM ERN IA THRU FAR NWRN MO INTO ERN KS
WILL MOVE SEWD ACROSS THE AREA...REACHING KUIN/KCOU LATE THIS
AFTERNOON AND KSTL/KSUS BY MID EVENING. SCT SHRA/ISOLD TSRA ARE
EXPECTED AHEAD OF THE FRONT...SO HAVE LEFT VCSH WITH A CB REMARK
TO ACCOUNT FOR THIS. WINDS WILL BE MAINLY LGT/VRB AHEAD OF THE
FRONT...BUT THEN NWLY AFTER FROPA. EXPECT MAINLY VFR CONDITIONS
OUTSIDE OF SHRA/TSRA WITH SKIES BECOMING SCT/SKC AFT 10Z TONIGHT.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 3:11 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT THU JUL 16 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
411 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

The radar

The St Louis radar (KLSX), 62 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 16, 4:25 PM CST
Where
Washington County, 1.04 mi SSW of Richwoods
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
38.157, -90.839

Several large trees were blown down at the intersection of Highway A and Little Indian Creek Road.

Hail, Washington

When
July 16, 4:30 PM CST
Where
Washington County, 2 mi NNE of Richwoods
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.197, -90.816

Hail, Jefferson

When
July 16, 4:59 PM CST
Where
Jefferson County, Hillsboro
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.230, -90.570

Hail, St. Louis

When
July 16, 7:53 PM CST
Where
St. Louis County, 1.28 mi ENE of Robertson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.780, -90.360

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188350, 188351, 188352, 188353.